Carolyn Vachani RN, MSN, AOCN
Last Modified: January 10, 2006
My mother is a 5 year breast cancer survivor. Her oncologist recently took her off Tamoxifen after her 5 year anniversary. She gradually weaned herself off the drug. And approximately two months after she was completely off the medication, she had what she thinks was a mild monthly period. She is 66 years old, and this naturally alarmed her. She immediately went to her oncologist who prescribed a series of tests. All of her blood work, ultrasounds, MRI's, etc turned out fine. However, he seems to think that this was not a menstrual cycle and wants her to visit an OB/GYN. She has made an appointment but has asked me to try to locate some information on withdrawal symptoms of Tamoxifen on the Internet. So far I have been unsuccessful. My mother also runs a breast cancer support group at the local cancer center and feels that this information would be helpful to the other women in the group. Could you possibly point me in the right direction to find this information? Any help you could give would be extremely helpful.
Thank you for your time, and keep up the excellent work on your site. I am sure you have been a tremendous help and support to many.
Carolyn Vachani RN, MSN, AOCN, OncoLink's Nurse Educator responds:
The major symptoms reported when stopping tamoxifen include hot flashes, weight gain, and emotional lability. The women most likely to be affected are those who were premenopausal when they were diagnosed or were post menopausal, but taking HRT when diagnosed. It seems possible that the shifting of hormones when stopping tamoxifen could cause some uterine bleeding, but this should certainly be investigated.
One of the possible complications of tamoxifen use is uterine cancer, for which bleeding is a symptom. The uterine tissue should be biopsied to be sure this is not the case.